Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 377, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2008, 4:44 PM CDT for Hinds County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 4:44 PM CDT (21:44 UTC)
- Expired
- May 25, 2008, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 252143 SVRJAN MSC049-252230- /O.NEW.KJAN.SV.W.0377.080525T2144Z-080525T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 444 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI... * UNTIL 530 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DRY GROVE...OR 7 MILES NORTH OF CRYSTAL SPRINGS...AND MOVING NORTHWEST AT 3 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DRY GROVE BY 530 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3217 9056 3223 9034 3206 9025 3206 9047 TIME...MOT...LOC 2144Z 153DEG 2KT 3208 9039 $$ BYB
2 follow-up statements
000
WWUS54 KJAN 252217
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT SUN MAY 25 2008
MSC049-252230-
/O.CON.KJAN.SV.W.0377.000000T0000Z-080525T2230Z/
HINDS MS-
518 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL HINDS COUNTY...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF DRY GROVE...OR 10 MILES SOUTH OF CLINTON. THIS STORM WAS
NEARLY STATIONARY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL HINDS COUNTY AT 530 PM CDT
LAT...LON 3211 9051 3219 9047 3223 9034 3211 9028
3206 9030 3206 9047
TIME...MOT...LOC 2218Z 171DEG 2KT 3221 9038
$$
BYB000
WWUS54 KJAN 252231
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT SUN MAY 25 2008
MSC049-252240-
/O.EXP.KJAN.SV.W.0377.000000T0000Z-080525T2230Z/
HINDS MS-
530 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HINDS COUNTY
EXPIRES AT 530 PM CDT...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...OTHER STRONG STORM CAPABLE OF SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS TO 45 MPH CONTINUE ACROSS SOUTHERN
PORTIONS OF HINDS COUNTY AND WILL CONTINUE TO BE MONITORED.
LAT...LON 3211 9051 3219 9047 3223 9034 3211 9028
3206 9030 3206 9047
TIME...MOT...LOC 2217Z 171DEG 2KT 3221 9038
$$
BYBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:49 PM CDT, 55 minutes earlier.
Area forecast discussion, May 25, 3:49 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT SUN MAY 25 2008 .DISCUSSION...SHORT TERM(TONIGHT THROUGH MONDAY NIGHT) VERY SLOW- MOVING ISOLATED SHRA/TSRA ARE THE ORDER OF THE DAY WITH LOCAL DOWNPOURS AND LIGHTNING STRIKES. DEEP RIDGING AXIS SITUATED ACROSS THE LOWER MS VALLEY WILL KEEP STORMS VIRTUALLY STATIONARY WITH A SLIGHT SWD DRIFT POSSIBLE. BEST INSTABILITY POSITIONED ACROSS THE SWRN HALF OF THE CWFA WHERE MLCAPES/SBCAPES OF 3500/4000J/KG IN PLACE ALONG WITH 6-6.5C 5-700MB LAPSE RATES. LOCAL WRF AND NAM12 RUNS DEVELOP STORMS OVER SERN MS SHORTLY AND THEN PROPAGATE THEM WWD THRU THE HWY 84 CORRIDOR ALONG AN AXIS OF HIGHER 850MB THETA E AIR 350K. A WEAK SEA BREEZE MOVING THROUGH THE NRN PORTIONS OF COASTAL COUNTIES SHOULD EDGE UP TO ABOUT HWY 98 BY 6 PM AND HELP SET THINGS IN MOTION FOR THOSE AREAS. ON MONDAY...RIDGING AXIS SLIDES WWD TO THE SABINE RIVER VALLEY AND COULD ALLOW A WEAK TROUGH PASSING BY TO OUR N TO CREATE A SHEAR AXIS/ THERMAL TROUGH SWD ALONG I-55 BY LATE AFTERNOON. AXIS OF 1.65 INCH PWAT ROTATES CLOCKWISE CENTERED ON THE CWFA. SLIGHTLY WEAKER CONVECTIVE PARAMETERS SHOULD AGAIN KEEP THE STRONGEST STORMS QUITE ISOLATED ALTHOUGH WILL MAINTAIN A SCATTERED CATEGORY POP FOR ALL AREAS. MAX TEMPS FINALLY MADE THE ELUSIVE 90+F AT JUST ABOUT EVERY LOCATION FOR THE FIRST TIME THIS YEAR. READINGS ONLY BOTTOM TONIGHT AND MONDAY NIGHT FROM ABOUT 69-73F WHILE HIGHS MONDAY AGAIN 89-93F. NO BIG ADJUSTMENTS NEEDED TO MAV MOS FOR THIS PERIOD. /40/ LONG TERM(TUESDAY THROUGH SUNDAY)...FOR THE 12Z RUN MEDIUM RANGE AND ENSEMBLES CONTINUE TO BE IN GENERAL AGREEMENT WITH THE UPPER PATTERN FOR THE PERIOD. UPPER RIDGE OVER THE REGION WILL MODIFY SOME AS CANADIAN SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN US...PUTTING THE THE REGION IN NORTHWEST FLOW ALOFT. THIS WILL SEND A WEAK FRONT THROUGH THE REGION AT MIDWEEK WITH A PRETTY GOOD CHANCE OF RAIN. BY FRIDAY THE UPPER TROUGH WILL KICK OUT AS THE UPPER RIDGE DEVELOPS FROM THE WEST. THE UPPER RIDGE WILL MODIFY SOME FROM THE NORTH AS A SERIES OF SHORT WAVES MOVES EAST NORTH OF THE REGION. TODAYS MODELS DO NOT SHOW AS MUCH ENERGY PUSHING TOWARD THE SOUTH FOR FRIDAY INTO SUNDAY. AS FAR AS POPS ARE CONCERN STICKING WITH CURRENT FORECAST POPS...WITH THE BEST POPS FOR AROUND THE TIME FOR FRONTAL PASSAGE AT MIDWEEK. ALSO KEPT CLOSE TO CURRENT FORECAST TEMPS FOR TUESDAY AND TUESDAY NIGHT. TEMPS FOR TUESDAY THROUGH SUNDAY LOOKED TO BE ON TRACK. HIGHS WILL RANGE FROM THE LOWER 80S TO LOWER 90S. LOWS WILL RANGE FROM THE LOWER 60S TO LOWER 70S./17/ PREVIOUS LONG TERM...MONDAY NIGHT THROUGH SUNDAY...COME MONDAY NIGHT A LARGE UPPER LEVEL HIGH WILL BE CENTERED OVER THE SOUTHEAST STATES WHILE A SURFACE HIGH IN THE WESTERN ATLANTIC RIDGES WEST ACROSS THE SOUTHEAST STATES. ONGOING CONVECTION FROM MONDAYS HEATING WILL GRADUALLY DISSIPATE DURING THE EVENING AFTER SUNSET. THE EVENING WILL BE WARM AND HUMID INITIALLY BUT SLIGHTLY DRIER AIR FROM THE EAST WILL FILTER INTO OUR CWFA. THE RESULTING MID 60 DEW POINTS WILL ALLOW FOR TUESDAY MORNING LOWS CLOSER TO NORMAL. MEDIUM RANGE MODELS AGREE THAT THE UPPER LEVEL HIGH OVER THE SOUTHEAST STATES MONDAY WILL WEAKEN AND SHIFT WEST WHILE THE SURFACE HIGH RIDGING WEST ACROSS THE SOUTHEAST STATES SHIFTS EAST AND WEAKENS TUESDAY INTO WEDNESDAY. THE SLIGHTLY COOLER AND DRIER AIR FROM THE EAST WILL LIMIT AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT IN THE SOUTHEAST TUESDAY BUT SCATTERED CONVECTION CAN BE EXPECTED AGAIN IN THE NORTH TUESDAY AFTERNOON AND EVENING. AN UPPER TROUGH WILL BEGIN DEEPENING OVER THE EASTERN CONUS TUESDAY AND WEDNESDAY AND HELP SEND A COLD FRONT TOWARD OUR REGION. THE WEAK COLD FRONT IS STILL EXPECTED TO DROP THROUGH OUR AREA WEDNESDAY AND BRING THE GREATEST CHANCE FOR WIDESPREAD RAIN TO OUR CWFA IN THE LONG TERM. THE 1030MB HIGH NORTH OF THE COLD FRONT WILL WEAKEN AS IT SHIFTS EAST...BUT BE STRONG ENOUGH TO PUSH THE COLD FRONT INTO THE SOUTHERN PORTION OF OUR CWFA THURSDAY MORNING. MODELS HINT AT THE FRONT STALLING ALONG THE GULF COAST BEFORE DISSIPATING AND HOLD POPS ALONG THE HIGHWAY 84 CORRIDOR THROUGH THURSDAY. DRY AIR IN THE WAKE OF THE FRONT WILL PROVIDE DRY WEATHER FOR THE NORTHERN HALF OF OUR CWFA FROM LATE THURSDAY MORNING THROUGH SATURDAY. VERY WEAK RETURN FLOW IS EXPECTED FRIDAY AFTERNOON INTO SATURDAY. BOTH GFS AND ECMWF SHOW ANOTHER NORTHERN STREAM SHORTWAVE TROUGH SATURDAY MOVING THROUGH THE OHIO VALLEY. THIS SHORTWAVE AND ASSOCIATED SURFACE LOW WILL SEND ANOTHER COLD FRONT INTO THE TENNESSEE VALLEY SATURDAY NIGHT. BOTH THE GFS AND ECMWF SHOW THIS FRONT STALLING JUST NORTH OF OUR CWFA SUNDAY BUT THE FRONT MAY HELP INCREASE RAIN CHANCES IN OUR NORTHERN ZONES SUNDAY. /22/. && .AVIATION...VFR CONDITIONS WILL PREVAIL OVER TAF SITES THROUGH 03Z EXCEPT IF AN ISOLATED TSRA DEVELOPS NEARBY. EXPECT ANY ISOLATED SHRA/TSRA WILL BE DYING OUT BY 03Z THIS EVENING. THEN BROKEN STRATUS COULD REDEVELOP LATE TONIGHT FOR SRN PORTIONS MAINLY 10-14Z MONDAY. THERE COULD BE MVFR FOG VISIBILITIES EARLY MONDAY AT JUST ABOUT ANY LOCATION BUT THESE SHOULD BE VERY TEMPORARY UNLESS RAINFALL OCCURRED NEAR THE LOCATION./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 91 70 88 / 20 29 9 27 MERIDIAN 69 89 66 88 / 13 33 9 25 VICKSBURG 72 91 71 89 / 23 26 9 25 HATTIESBURG 72 89 69 88 / 33 33 15 18 NATCHEZ 72 91 72 89 / 29 26 16 23 GREENVILLE 73 91 72 89 / 20 28 13 34 GREENWOOD 72 91 72 88 / 15 31 13 38 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, May 25, 2:36 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 236 PM CDT SUN MAY 25 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 261945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 236 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY ISOLATED STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS EVENING AND AGAIN MONDAY AFTERNOON. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE SLOW MOTION OF ANY STORMS...LOCAL TORRENTIAL DOWNPOURS UP TO ONE INCH ARE POSSIBLE WHERE THE STORMS FORM AND DISSIPATE. AN UNSTABLE AND MOIST ATMOSPHERE WILL COMBINE WITH THE AFTERNOON HEAT TO KICK OFF ISOLATED STRONG THUNDERSTORMS. THE FOCUS WILL MAINLY BE OVER THE SOUTHERN PORTIONS OF THE AREA AS A WEAK SEA BREEZE WORKS ITS WAY NORTH INTO THE AREA...BUT ANY STORM THAT DEVELOPS MAY BE STRONG. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE NORTHWESTERN PORTIONS OF THE AREA THIS EVENING AND THIS MAY KICK OFF A FEW MORE STORMS IN THE DELTA AREA...SOME OF WHICH MAY BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40/17
In the hours before
Local storm report, May 25, 11:32 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 10 N EUPORA 33.69N 89.28W
05/24/2008 WEBSTER MS LAW ENFORCEMENT
A COUPLE OF TREES AND A POWERLINE WERE BLOWN DOWN IN THE
EXTREME NORTHERN PART OF THE COUNTY...JUST NORTH OF
BELLEFONTAINE.
&&
HAMRICKLocal storm report, May 25, 11:48 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1148 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BENOIT 33.65N 91.01W
05/24/2008 BOLIVAR MS PUBLIC
FEW LARGE TREE LIMBS KNOCKED DOWN BUT NO SERIOUS DAMAGE
&&
40Special weather statement, May 25, 4:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 423 PM CDT SUN MAY 25 2008 MSZ048-054-055-252155- HINDS MS-SIMPSON MS-COPIAH MS- 423 PM CDT SUN MAY 25 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER CRYSTAL SPRINGS AT 423 PM CDT... MOVING NORTHWEST AT 3 MPH. PEOPLE IN COPIAH...HINDS AND SIMPSON COUNTIES...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY. BYB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Noxubee, Oktibbeha, Winston | 38 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Rankin, Scott | 29 min |
| May 24, 8:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 42 min |
| May 24, 8:55 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 25, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 42 min |
| May 25, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 40 min |
| May 25, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 27 min |
| May 25, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.